Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 116, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2001, 7:35 PM CDT for Madison County, Illinois. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 7:35 PM CDT (00:35 UTC)
- Expired
- Jul 17, 2001, 8:15 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Madison County, IL
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:49 PM CDT | Hail 0.75 | Godfrey, IL | |
| Jul 17, 7:55 PM CDT | Hail 1 | Alton, IL | |
| Jul 17, 8:00 PM CDT | Hail 1.75 | Alton, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2804 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 180035 SVRSTL ILC119-180115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 735 PM CDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN SOUTHWEST ILLINOIS * UNTIL 815 PM CDT * AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GODFREY...MOVING SOUTH AT 35 MPH. * LOCATIONS IN THE PATH... ALTON WOOD RIVER BETHALTO HARTFORD GRANITE CITY GLEN CARBON PONTOON BEACH MARYVILLE AT 731 PM CDT A TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL AND 40 TO 50 MPH WIND GUSTS IN BRIGHTON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR1 ROOM IF A TORNADO IS SPOTTED. & LAT...LON 3899 8966 3900 9028 3867 9017 3867 8961 $$ EL/RP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:45 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 17, 3:45 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 345 PM CDT TUE JUL 17 2001 OBVIOUSLY...RING OF FIRE CVTV TRENDS WL PERSIST DURING PD...HWVR MDLS OFFERING LTL ASSISTANCE IN TRYING TO PIN TIMING AND LOCATION OF GRTST PCPN THRT. THINK EACH ONE OFFERS SM SLIVER OF TRUTH...BUT OBVIOUSLY NO ONE SOLN IS TOTALLY CORRECT. THAT SAID...RECENT HISTORY SUGGESTS THAT AVN HAS BEEN MOST CORRECT WITH ITS QPF OUTPUT...OR PERHAPS (MORE CORECTLY) THE LEAST WRONG. INITIAL ROUND OF CNVTN OVR W CNTRL IL WL DROP SE AND MAY CLIP E SECTIONS OF AREA EARLY THIS EVE. MDLS ARE SIMILAR IN HINTING AT ANOTHER MCS FORMING LTR TNGT/ERY WED MRNG MID MO RVR VLY...AND THIS SYSTEM WL TRY TO ROLL ESE ACR MOST OF LSX CWFA. GOING FCSTS ALREADY HAS CHC POPS IN AND WL CONT WITH THESE TRENDS. IF AVN OUTPUT IS CORRECT THESE POPS WL BE WAY TOO LOW...BUT ANOTHER APPARENT ERROR IN THE MDLS AS OF LT HAS BEEN TO PUSH PCPN TOO FAR W BNTH RDG. WL KP CHC POPS GOING INTO THU NGT WITH A SLGT WKNG NOTED OF UPR RDG ACR AREA...AND A CORRESPONDING WKNG OF THE CAP. OTHER PROBLEM IS HEAT HEADLINES. ALREADY HV ADVSRY OUT INTO WED FOR COUNTIES ARND STL METRO WHERE DWPTS REALLY POOLED THIS AFTN...AND WL XPAND TO INCL CNTRL/SE MO. ATTM WL HOLD OFF OVR N ZNS...AS CLD DEBRIS AND PCPN THRT MAY KP THEM BLO CRITERIA FOR WED. .STL...HEAT ADVSRY THRU WED..CNTRL...E CNTRL...SE MO...AND SMALL PART OF SW IL TRUETT
In the hours before
Special weather statement, Jul 17, 4:20 PM CDT, 3 hours 15 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-180500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 420 PM CDT TUE JUL 17 2001 THE SEVERE WEATHER THREAT: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF ILLINOIS...GENERALLY ALONG AND EAST OF A MOUNT STERLING...NASHVILLE LINE. FOR THE PERIOD: REMAINDER OF THIS AFTERNOON AND INTO THIS EVENING. THE WEATHER OUTLOOK: THUNDERSTORMS WHICH FORMED OVER WEST CENTRAL ILLINOIS AROUND MID AFTERNOON WILL BE DROPPING SOUTHEAST THIS EVENING...BRINGING A THREAT OF SEVERE THUNDERSTORMS TO PARTS OF SOUTHERN ILLINOIS INTO THE EARLY EVE!NING HOURS. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...ALONG WITH HEAVY RAIN. TRUETT
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:09 PM CDT | Tornado Warning | LSX | Jersey, Macoupin | 36 min |
| Jul 17, 8:17 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair | 58 min |
| Jul 17, 8:58 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 47 min |
| Jul 18, 1:45 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 30 min |
| Jul 18, 2:09 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.